Has anyone quit Topamax cold turkey? I have been on 100mg for about 4 months. The relief I get is not worth the side effects anymore. If I was loosing piles of weight like some people do, it might be a different story. I want to stop taking it but wonder if I will have withdrawals. My doc has a bad habit of sugar coating this type of info so Im not sure I trust what he will have to say about it. Thanks for any advice!
No one told me to quit at all. I want to quit cold turkey. All I have are 100mg tabs so it would be hard to taper down. Im told they shouldnt be cut in half. I am calling my doc today to find out if there will be any problem stopping them. Just thought I would see what some of your experiences have been in the meantime.
I would not just quit cold turkey. I had gotten down to 1 pill when I saw my PM. He chastised me for getting that way. He otld me that that med was made to treat seizures, and patients are cautioned not to quit cold turkey because it could bring on Grand Mal seizures. He continued on saying that there hadn't been any studies done on Pm patients going cold turkey, but it wasn't something that he would recommend.
The choice is obviously up to you. But you may want to talk to your doc about going on a differnt med. I got off of Topomax because it was affecting my memory so bad.you could try a differnt one...
Topomax is not a drug to be stopped cold turkey, sorry I'm not sure thats what you wanted to hear for. I've been on Topomax for 6 years and my doc is always very careful about any doseage changes. If you're going to stop the drug you need to tritrate it down and not quit cold turkey.
I understand that people who are on Topamax for seizures should not quit cold turkey because doing so could obviously cause then to have seizures. However, I am on it for nerve pain and wonder if that applies to someone in my situation. But since your advice clearly is to not quit cold turkey with out a doctors approval, I wont Thanks bunches for your help!
Shannon, my PM said that although there weren't any studies done on pain patients stopping it cold turkey, it isn't something that any reputable doctor should be willing to try. The risk far outweighs the chance.
I never said my situation was desperate jonnstar. I was only asking for advice. I also stated that I was going to follow the advice of everyone who kindly posted a response to my question. I did however speak to my doctor about it and he said in my case no problem stopping the drug. Of course all situations are different and just because my doctor ok'd stopping Topamax does not mean this is a safe course of action for everyone. I would never start or stop any drug without my doctors approval and would never recommend anyone else do that either. But again, thank you all for sharing your experiences!
Thanks for your reply. My accident was ten years ago so I have been dealing with chronic pain issues for a while now. In the accident I crushed my ankle. I am going to have my seventh surgery on it in June. Sometimes alot of surgeries means alot of nerve damage. I also have alot of altered gait issues. Degenerative disks in my back, sacroilliitis, ( i cant even pronounce that let alone spell it; new diagnosis for me) arthritis in several other joints. Im 35 but most days I feel like Im 80. Im sure you know the feeling!
I am also having memory issues with Topamax. And whats worse is I am begining to have trouble figuring out even simple concepts. The straw that broke the camels back for me was being unable to help my third grader with her homework because I couldnt understand the concepts. Third grade math!
My doc has asked me to try 50 mgs for a while before quitting. I agreed to try it. I guess we will see how it goes!
Thanks so much for your concern! I cant tell you how good it feels just to talk to people who understand sometimes.
Hi, I was just wondering how long you have been on the Topamax. I am up to 75mg twice a day. Personally, the side effects gradually improved. Well, most of them.(I still have some personality issues with boldness to reign in...LOL but besides,) The memory issue lasted only for the first month or so. Whenever I needed to increase the side effects creep up and bug me. It is like a waiting game....wait for the med to work....wait for the side effect to go away...increase med...repeat.. I'm hoping in my case, I am able to stay at this mg or go down after a while. I have chronic tension headaches from a whiplash cervical strain injury, car accident. I hope your side effects disappears with your pain.
I had been on topamax for about 4 months when I first posted this question about it. My doc gave the ok to stop taking it and I feel like my old self again. I do miss the weight loss side effect though! I have not started on a new med to control my nerve pain yet and am not looking forward to that rollercoaster again.
I am glad your side effects are minimal. Topamax is a great drug for alot of people. I loved the results I got from it and wish I could deal with the side effects and stay on it. But for me the memory loss and grogginess were just too much. I hope you continue to have good luck with it! Thanks for replying to my post!